Skip to main content
main-content
Top

28-07-2011 | Cardiology | Article

Stopping aspirin increases MI risk in CVD patients

Abstract

Full text

MedWire News: Patients with a history of cardiovascular (CV) events who stop taking low-dose aspirin are at higher risk for nonfatal myocardial infarction (MI) than those who continue treatment, say researchers.

"The increased risk is present irrespective of the length of time the patient had previously been taking low-dose aspirin," report Luis García Rodríguez (Spanish Centre for Pharmacoepidemiologic Research, Madrid, Spain) and colleagues in the BMJ.

"Reducing the number of patients who discontinue low-dose aspirin could have a major impact on the benefit obtained with low-dose aspirin in the general population."

The nested case-control study included 39,513 patients aged 50-84 years prescribed low-dose aspirin (75-300 mg/day) for the secondary prevention of CV events, including angina, ischemic heart disease, MI, cerebrovascular disease, stroke, or transient ischemic attack.

All the patients were followed up for a mean period of 3.2 years for the outcomes of nonfatal MI or death from coronary heart disease (CHD). Overall, 876 nonfatal MIs occurred, and 346 patients died from CHD.

Recent discontinuers of aspirin, defined as patients whose last prescription for low-dose aspirin finished 31-180 days before the index date, had a significantly increased risk for the combined outcome of nonfatal MI and CHD death (rate ratio=1.43) and nonfatal MI alone (1.63), compared with current aspirin users.

The risk for nonfatal MI and CHD increased in recent discontinuers regardless of the duration for which they had been taking aspirin beforehand.

Based on an incidence of nonfatal MI of six per 1000 patient-years among current users of low-dose aspirin, the incidence among recent discontinuers can be estimated as 10 per 1000 patient-years, the authors write.

Rodríguez et al conclude: "The implications of interrupting treatment should be taken into account when managing the secondary prevention of CV events in primary care."

In a related commentary, Guiseppe Biondi-Zoccai (University of Modena and Reggio Emilia, Italy) and Giovanni Landoni (Università Vita-Salute San Raffaele, Milan, Italy) said Rodríguez and team's findings are important.

"Doctors should maintain their patients on low-dose aspirin as long as they can and carefully assess individual patients for the risk for both thrombosis and bleeding before discontinuing aspirin for invasive procedures," they recommended.

MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2011

By Piriya Mahendra

Related topics